Pembrolizumab-induced Myasthenia Gravis-like Disorder, Ocular Myositis, and Hepatitis

A Case Report

Chia-Yi Tian; Yang-Hao Ou; Shih-Liang Chang; Chih-Ming Lin

Disclosures

J Med Case Reports. 2021;15(244) 

In This Article

Discussion and Conclusion

Pembrolizumab is an immune checkpoint inhibitor (ICI) that has antitumor activity in high-grade urothelial cancer.[3] Physiologically, all activated T cells carry programmed death 1 (PD-1) protein on their surfaces. The binding of PD-1 with its ligand, PD-L1, leads to immune tolerance to contain the level of local inflammation and avoid collateral damage to healthy tissues.[4] A study has shown that locally aggressive urothelial cancer overexpresses PD-L1, leading to the downregulation of cytotoxic T cells and escape from immune surveillance.[5] Pembrolizumab is an anti-PD-1 drug that interferes with the binding of PD-L1 expressed by the cancer cells to the PD-1 on the cytotoxic T cells, allowing T-cell-mediated cell killing.[6]

The side effects of pembrolizumab therapy vary widely, and multiple systems can be involved, including musculoskeletal, cardiac, pulmonary, and nervous systems.[7] Pembrolizumab's ability to upregulate immune response may have contributed to these adverse events. Several possible mechanisms were proposed in a review article by Postow et al., such as enhanced T-cell activity toward common antigens that are expressed in both healthy and tumor cells, or exaggerated immune response through increased production of cytokines and complement-mediated pathway.[8] A study showed that 3% of the patients who received anti-PD-1 drugs (pembrolizumab or nivolumab) experienced neurological complications,[2] with neuromuscular disorders being the most frequent complaints, ranging from myasthenia gravis (MG) and Guillain–Barre syndrome to autoimmune myopathies.[9] Treatment of neurological adverse effects generally requires the discontinuation of ICI and prompt administration of high-dose corticosteroids, plasmapheresis, or intravenous immunoglobulin (IVIG).[10]

Kamo et al. described two cases with pembrolizumab-related systemic myositis including ptosis and limited EOM, both receiving intravenous methylprednisolone with subsequent amelioration of the symptoms.[11] In another case study, the patient was diagnosed with severe ICI-related myositis; despite aggressive treatment of IVIG, the patient died from cardiac involvement.[12] However, these studies did not mention the ensuing management of cancer nor suggest to substitute pembrolizumab therapy with an alternative.

Similar to the cases mentioned above, our patient was treated with methylprednisolone therapy with an improvement of the symptoms; additionally, she received low-dose (15 mg) oral prednisolone maintenance therapy. Later, our patient was started on a second infusion of pembrolizumab out of desperation and in the hope to ameliorate the symptoms caused by the wide spread of urothelial cancer. We observed no clinically significant symptoms suggesting pembrolizumab-related complications at 2 weeks follow-up.

Some experts have suggested that the therapeutic effect of immunotherapy may be counteracted by corticosteroids.[13] However, a recent systematic review, comprising 27 articles and a total of 72 patients who were reported to be on pembrolizumab and steroids, concluded that no objective data suggest that concomitant use of corticosteroids leads to a poorer clinical outcome.[14] It is suspected that there are additional mechanisms or biomolecular pathways yet to be elucidated that contribute to ICI's therapeutic effect.[15] While there is no clear evidence indicating that low-dose maintenance steroids can prevent ICI-induced myositis, this case demonstrates that, after careful evaluation and informed consent, first-line physicians may attempt treatment of advanced-stage urothelial cancer concomitantly with pembrolizumab and low-dose steroids in patients for whom neuroinflammatory side effects may be an issue.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....